We describe the case of a 35-year-old man presenting with thrombotic microangiopathy (TMA) and renal impairment following, as he later disclosed, intravenous injection of oral formulation tamper-resistant extended-release oxycodone hydrochloride (Oxycontin). Recurrent misuse of this agent was associated with relapsing TMA despite treatment with terminal complement inhibitor eculizumab. Cases of TMA have been reported in the USA in association with intravenous misuse of extended-release oxymorphone (Opana ER) after the introduction of a new non-crushable formulation in 2012. There are two reported accounts of TMA associated with tamper-resistant Oxycontin, which became available in Australia in 2014. This is the first documented case in which eculizumab was used. This case illustrates the practical diagnostic challenges in identifying TMA disorders, and the importance of a detailed drug history. It also highlights the need to clarify what role, if any, eculizumab therapy has in cases of drug-associated TMA.
- acute renal failure
- haematology (incl blood transfusion)
- haematology (drugs and medicines)
- drug misuse (including addiction)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors KJR, DC, RF and HN conceptualised the report and literature review, all having been involved in the patient's care. KJR and DC prepared the manuscript.RF and HN reviewed and drafted the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.